Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 2, 2002, 4:32 PM EDT for Raleigh County, West Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 4:32 PM EDT (20:32 UTC)
- Expired
- Jul 2, 2002, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:37 PM EDT | Hail 1 | Beckley, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
678 WUUS51 KRLX 022032 SVRRLX WVC081-022115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 431 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RALEIGH COUNTY IN WEST VIRGINIA... * UNTIL 515 PM EDT... * AT 423 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM 4 MILES NORTH OF LESTER...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...BECKLEY AND CRAB ORCHARD. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED FROM THIS STORM. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:50 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 2, 2:50 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1035 PM EDT TUE JUL 2 2002 FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24 HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** 1035 PM EDT TUE JUL 2 2002 TONIGHT... RAIN COOLED TEMPERATURES IN THE SOUTHERN COUNTIES HAVE REACHED THE LOW END OF TONIGHTS FORECAST...SO WILL DROP OVERNIGHT LOWS A BIT. STILL A FEW SHOWERS/THUNDERSTORMS AROUND...SO WILL LEAVE A 20 POP UNTIL MIDNIGHT. ********************************************************************* 250 PM EDT TUE JUL 2 2002 TNGT THRU THU NGT STAYING DRY -SO FAR - IN ZONE GROUPING WE TOOK OUT PCPN. INTERESTING SEEING ANVILS BLOWING WEST. ALSO INTERESTING SEEING HOW WE STAY IN THE HIGHEST DEW POINTS. THE PCPN WONT HELP LWR IT ANY. WILL LEAVE CHC TIL MIDNIGHT EXCEPT PKB W. LOCALIZED DOWNPOURS MAIN THEME ELY THIS EVENING WITH THESE CELLS. WILL LEAVE 30 POP IN MTNS WED - WITH WK DISTURBANCES ARND UPPER RIDGE. BUT GO WITH 20 POP ELSEHWERE TO STRESS HEAT AND HUMIDITY. THOUGH - DEW POINTS MAY LWR A FEW DEGS WED AFTN IN THE HEAT. BESIDES THE CHC OVR MTNS - FIGURING TRWS TO OUR N NR FRONTAL ZONE LATE WED. TRWS N - WILL SINK S WED NGT. SO WILL HAVE CHC POP WED NGT NRN COUNTIES. DRY FROM EKN-CRW-HTS SOUTH WED NGT. FCSTG MORE CLOUDS NRN COUNTIES ON THU AHEAD OF WK FRONTAL BOUNDARY TO OUR NORTH. SO MAX TEMP ON THU A BIT LWR ON THU ACRS NRN COUNTIES. NGM MOS SEEMS TOO HIGH ON TEMPS. MEAN RH DRYING OUT US TO FAST THU EVENING. MAY STILL HAVE SOME NATURAL FIREWORKS AROUND THU EVENING...SPCLY FM EKN-CRW-HTS ON SOUTH. FRIDAY THROUGH TUESDAY...HAVE CONTINUED WITH SUMMERTIME WEATHER PATTERN OF HAZY HOT AND HUMID WEATHER. ALL 00Z MODEL RUNS WERE IN GOOD AGREEMENT OF A BUILDING 500 RIDGE OVER THE OHIO VALLEY OVER THE WEEKEND. THE RIDGE FINALLY EASES SOME ON TUESDAY AS SHORTWAVE ENERGY CARVES OUT A TROF OVER THE NE US TUESDAY AFTERNOON. THE NEW 12Z AVN HAS SHIFTED GEARS BACK TO A PREVIOUS SOLUTION OF A STRONG CLOSED LOW FROM THE NE INTO THE MIDATLANTIC STATES FOR THE WEEKEND. AT THIS POINT THINKING IS THE 12Z AVN IS TOO STRONG...SO HAVE DECIDED NOT TO JUMP ON THIS FEATURE AND WILL CONTINUE WITH FCST SOLUTION PRESENTED BY 00Z MODELS. FOR FRIDAY...THE QUESTION IS DOES THE SFC FRONT MAKE IT THROUGH THE REGION. AT THIS POINT...INCLINED TO THINK A WIND SHIFT WITH SLIGHT DRIER AIR MASS WILL MOVE IN...BUT OVERALL TEMP FCST NOT EXPECT TO CHANGE MORE THAN A FEW DEGREES LOWER. WITH THE RIDGE BUILDING SAT-MON...GRADUAL WARM UP AND RETURN OF HIGHER DEWPOINT AIR. AT THIS POINT...WILL HOLD BACK ANY MENTION OF PCPN OVER THE WEEKEND AS RIDGE SHOULD BE STRONG ENOUGH TO SUPPRESS MOST OF THE ACTIVITY. MRF BRINGS A VERY STRONG TROF THROUGH EARLY ON TUESDAY AND TAKES THE FRONT ALL THE WAY INTO THE DEEP SOUTH...WHICH WOULD BE A LITTLE UNUSUAL FOR THIS TIME OF THE YEAR AND FOR THE WEATHER PATTERN OF THE LAST TWO WEEKS. I HAVE OPTED TO GO A LITTLE SLOWER THAN THE MRF AND BRING THE CHANCE OF RAIN IN LATER IN THE DAY ON TUESDAY WITH THE COLD FRONT SLIDING ACROSS THE REGION. TEMP GUIDANCE LOOKS TO BE OKAY...BUT HAVE DECIDED TO GO A LITTLE WARMER ON SAT-MON WITH THE RIDGE BUILDING ACROSS THE REGION. ************************************************************** 1010 AM EDT TUE JUL 2 2002 BASED ON 12Z SOUNDINGS AND SATELLITE - WILL LWR POP IN MUCH OF SE OHIO TO 20 PCT THIS AFTN. WILL UP MAX TEMPS IN SOME WRN LOWLANDS TO INCLUDE LOWR 90S...INCLUDING THE LWR MUSKINGUM AND HOCKING VLY. NO CHANGES IN EXTENDED FCST AT THIS TIME. ************************************************************** 255 AM EDT TUE JUL 2 2002 ...TODAY THROUGH WEDNESDAY NIGHT... PERSISTENCE IS THE KEY IN THE QUITE STAGNANT WEATHER PATTERN..AS THE UPPER HIGH REMAINS ANCHORED OVER THE MIDWESTERN STATES. WEAK DISTURBANCES ROTATING SOUTHWARD ACROSS OUR CWA WILL COMBINE WITH A VERY MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE TO PROVIDE THREAT FOR SCATTERED MAINLY AFTERNOON THUNDERSTORMS. MAV AND ETA MOS FOLLOWED OVER THE NGM MOS FOR TEMPERATURES BASED ON RECENT HISTORY. EXTENDED (THURSDAY THROUGH MONDAY)... MODELS INDICATE UPPER HIGH OVER MIDWEST WILL EXPAND EASTWARD INTO THE AREA AND DOMINATE WEATHER THROUGH THE WEEKEND. WEAK FRONTAL BOUNDARY TO PUSH THROUGH CWA ON THURS/THURS NGT WHICH WILL BRING CHANCE FOR TSRA AND SLIGHTLY COOLER TEMPS FOR FRI/SAT. TEMPS REBOUND AND MOISTURE RETURNS BY END OF EXTENDED. AM A BIT CONCERNED THAT MAY NEED A POP IN SOUTHERN CWA FRIDAY WITH FRONTAL BOUNDARY STILL CLOSE BY. HOWEVER...WILL JUST PLAY MORE CLOUD AND LET DAY SHIFT TAKE ANOTHER LOOK AT HOW 12Z MODELS HANDLE FRONT. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. END /
In the hours before
Special weather statement, Jul 2, 2:37 PM EDT, 1 hour 55 minutes before
WVZ033>036-021930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 237 PM EDT TUE JUL 2 2002 SCATTERED HEAVY THUNDERSTORMS WILL PRODUCE UP TO AN INCH RAINFALL WITHIN ONE HALF HOUR...AND COULD ALSO CONTAIN SMALL HAIL. THE STORMS WILL MOVE SOUTHWEST AROUND 10 MPH...AND WILL ALSO CONTAIN FREQUENT LIGHTNING. AS OF 230 PM...THE HEAVIEST STORMS WERE OVER EASTERN PORTIONS OF RALEIGH AND WYOMING COUNTIES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX
Special weather statement, Jul 2, 3:30 PM EDT, 1 hour 2 minutes before
WVZ024>026-033>036-022030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT TUE JUL 2 2002 SCATTERED HEAVY THUNDERSTORMS WILL PRODUCE UP TO AN INCH RAINFALL WITHIN ONE HALF HOUR...AND COULD ALSO CONTAIN SMALL HAIL. THE STORMS WILL MOVE SOUTHWEST AROUND 10 MPH...AND WILL ALSO CONTAIN FREQUENT LIGHTNING. AS OF 230 PM...THE HEAVIEST STORMS WERE OVER EASTERN PORTIONS OF RALEIGH AND WYOMING COUNTIES. WITH LOCALIZED RAINFALL TOTALS IN EXCESS OF TWO INCHES...NUISANCE FLOODING OR PONDING COULD OCCUR IN AREAS OF POOR DRAINAGE...SUCH AS CULVERTS. SMALL STREAMS MAY BE FAST FLOWING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 2, 3:30 PM EDT, 1 hour 2 minutes before
WVZ024>026-033>036-022030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT TUE JUL 2 2002 SCATTERED HEAVY THUNDERSTORMS WILL PRODUCE UP TO AN INCH RAINFALL WITHIN ONE HALF HOUR...AND COULD ALSO CONTAIN SMALL HAIL. THE STORMS WILL MOVE SOUTHWEST AROUND 10 TO 15 MPH...AND WILL ALSO CONTAIN FREQUENT LIGHTNING. WITH LOCALIZED RAINFALL TOTALS IN EXCESS OF TWO INCHES...NUISANCE FLOODING OR PONDING COULD OCCUR IN AREAS OF POOR DRAINAGE...SUCH AS CULVERTS. SMALL STREAMS MAY BE FAST FLOWING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 2, 4:13 PM EDT, 19 minutes before
WVZ016-027-022115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 413 PM EDT TUE JUL 2 2002 A STRONG THUNDERSTORM WHICH IS NEARLY STATIONARY ON THE ROANE CLAY COUNTY LINE...SHALL CONTINUE TO DUMP HEAVY RAIN FOR THE NEXT HOUR. LOCATIONS BETWEEN THE AMMA AND NEWTON EXISTS ON INTERSTATE 79 ARE RECEIVING THE HEAVIEST RAINS. AMOUNTS COULD APPROACH TWO INCHES BY 5 PM. SMALL HAIL IS ALSO POSSIBLE FROM THIS STORM. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX .END/
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:29 PM EDT | Flash Flood Warning | RLX | Raleigh | 3 hr |
| Jul 2, 4:35 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 40 min |
| Jul 2, 4:48 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 27 min |
| Jul 2, 5:11 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 49 min |
| Jul 2, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 35 min |
| Jul 2, 6:17 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 28 min |
| Jul 2, 7:54 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.